Alert archive / Washington / Gale Watches in 2021
Gale Watch 31, NWS Seattle, WA
NWS Seattle, WA issued this gale watch at Jun 27, 2021, 2:25 PM PDT. It took effect at Jun 28, 2021, 6:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 27, 2021, 2:25 PM PDT (21:25 UTC)
- In effect from
- Jun 28, 2021, 6:00 PM PDT
- Expired
- Jun 28, 2021, 3:24 AM PDT
- In force
- Issued by
- NWS Seattle, WA
The text
As transmitted.
954 WHUS76 KSEW 272125 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 225 PM PDT Sun Jun 27 2021 PZZ150-153-280530- /O.CON.KSEW.SC.Y.0134.210627T2300Z-210628T0600Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- 225 PM PDT Sun Jun 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...North winds 15 to 25 kt. * WHERE...Coastal Waters From Cape Flattery To James Island Out 10 Nm and Coastal Waters From James Island To Point Grenville Out 10 Nm. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ131-132-280530- /O.NEW.KSEW.GL.A.0031.210629T0100Z-210629T1600Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 225 PM PDT Sun Jun 27 2021 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...West winds 25 to 35 kt possible. * WHERE...Central U. S. Waters Strait Of Juan De Fuca and East Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...From Monday evening through Tuesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
2 follow-up statements
386 WHUS76 KSEW 280313 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 813 PM PDT Sun Jun 27 2021 PZZ150-153-280600- /O.CON.KSEW.SC.Y.0134.000000T0000Z-210628T0600Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- 813 PM PDT Sun Jun 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...North winds 15 to 25 kt. * WHERE...Coastal Waters From Cape Flattery To James Island Out 10 Nm and Coastal Waters From James Island To Point Grenville Out 10 Nm. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ131-132-281115- /O.CON.KSEW.GL.A.0031.210629T0100Z-210629T1600Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 813 PM PDT Sun Jun 27 2021 ...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...West winds 25 to 35 kt possible. * WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and Central U. S. Waters Strait Of Juan De Fuca. * WHEN...From Monday evening through Tuesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
862 WHUS76 KSEW 281024 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 324 AM PDT Mon Jun 28 2021 PZZ131-132-290100- /O.UPG.KSEW.GL.A.0031.210629T0100Z-210629T1600Z/ /O.NEW.KSEW.GL.W.0042.210629T0200Z-210629T1500Z/ /O.NEW.KSEW.GL.A.0032.210630T0000Z-210630T1200Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 324 AM PDT Mon Jun 28 2021 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 8 AM PDT TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...For the Gale Warning, west winds 25 to 35 kt. For the Gale Watch, west winds 25 to 35 kt possible. * WHERE...Central U. S. Waters Strait Of Juan De Fuca and East Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...For the Gale Warning, from 7 PM this evening to 8 AM PDT Tuesday. For the Gale Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ130-150-170-290100- /O.NEW.KSEW.SC.Y.0135.210629T0200Z-210629T1200Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- 324 AM PDT Mon Jun 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM PDT TUESDAY... * WHAT...South winds 15 to 25 kt. * WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca, Coastal Waters From Cape Flattery To James Island Out 10 Nm and Coastal Waters From Cape Flattery To James Island 10 To 60 Nm. * WHEN...From 7 PM this evening to 5 AM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ133>135-290100- /O.NEW.KSEW.SC.Y.0135.210629T0300Z-210629T1500Z/ Northern Inland Waters Including The San Juan Islands- Admiralty Inlet-Puget Sound and Hood Canal- 324 AM PDT Mon Jun 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT TUESDAY... * WHAT...South to southwesterly winds 15 to 25 kt. * WHERE...Northern Inland Waters Including The San Juan Islands, Admiralty Inlet and Puget Sound and Hood Canal. * WHEN...From 8 PM this evening to 8 AM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Jun 27, 8:42 AM PDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 27, 8:42 AM PDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
842 AM PDT Sun Jun 27 2021
.SYNOPSIS...Dangerous and record-breaking heat will continue into
early next week as an anomalous ridge of high pressure remains
locked over the Pacific Northwest and Western Canada. Excessive Heat
Warnings will continue during this time, with many locations
experiencing triple digit temperatures. Onshore flow returns by mid
week, helping moderate temperatures to some degree, with the
reestablishment of broad, yet weaker ridging returning towards
the end of the week. Overall, expect temperatures well above
normal through this forecast period.
&&
.SHORT TERM /TODAY THROUGH TUESDAY/...Forecast is still on track.
A marine update can be found in that section of the discussion. To
recap, SeaTac broke the record for warmest low temperature this
morning-coming in at 73 degrees. Temperatures across Puget Sound
are between 4-6 degrees warmer than they were this time yesterday,
certainly setting the stage for a dangerously hot day. The
previous discussion can be found below as it is still reflective
of current conditions. /Kristell
Recent water vapor imagery early this Sunday morning continues to
reveal an extensive area of high pressure/ridging from around the
Southern California/Baja California Coast up through the Pacific
Northwest and through much of Western Canada. Recent analyses and
model guidance show the strongest portion of this ridge centered
around Washington and BC where heights of around 597dm are noted,
which continues to be beyond impressive in this area of the
country. Upstream from this ridge lies a short wave, closed area
of low pressure off the North & Central Coast of California, with
positively titled, open-wave troughing downstream from the ridge
over the central CONUS. At the surface, latest analysis yields
lingering troughing over the interior of Western WA and Western
OR, with high pressure over W Canada in BC and Alberta extending
SE into the Rockies.
Provided the analysis above, needless to say another hot (hotter
than yesterday) day is on tap for the region. The upper level ridge
is its own blocking pattern, as the open wave troughing over the
Central CONUS prevents this pattern from being termed an official
omega block. Blocking ridges can be difficult to break down and
model guidance often struggles with the duration of such features/events.
That being said, the ridge will move little if at all from the
local area today, allowing for continued strong subsidence and
compression/warming of air parcels within the atmospheric column.
This in itself plays a big role in the extreme temperatures,
however, the setup in the lower levels will have its own
implications to the forecast beginning today. Provided such warm
surface temperatures, a thermal trough will redevelop over the
area towards the Coast after the sun comes up. With higher
pressure continuing over the Rockies, the pressure gradient will
be oriented from east to west, providing the local area with
offshore flow and east winds off the Cascades. This offshore flow
pattern will also allow for continued compression and warming of
the lower level air via downsloping off the Cascades, which will
result in warmer temperatures today as compared to yesterday.
Model guidance (including deterministic and ensemble) is in good
agreement with most locations in the interior reaching triple
digits, with the current forecast showing 104 for Seattle, 107 for
Olympia and around 100 for Bellingham. Have boosted temperatures
in the San Juans up a few degrees today as yesterday's forecast
ended up a bit too "cool." For places like Friday Harbor,
temperatures around 90 or in the low 90s are possible. Given the
east winds in the picture now, locations east of Lake Washington
(including Bellevue, Redmond, Enumclaw to name a few) will
experience the brunt of this additional effect, with temperatures
climbing closer to 110 degrees this afternoon.
Sunday night/tonight will be the warmest night of the week, as the
upper level ridge hardly budges and east winds off the Cascades
continue. This will provide very little relief after another
dangerously hot day. Current low temperatures range from the low to
mid 70s for most, with those locations east of Lake Washington
towards the foothills seeing the least amount of cooling with low
temps in the upper 70s to possibly close to 80!
Unfortunately, Monday still looks to be noticeably warmer for most
locations than Sunday. The ridge will have shifted ever so slightly
eastward, however, the aforementioned shortwave area of closed low
pressure off the CA Coast will be moving northwards towards the
WA/OR Coast. With evidence of low pressure near the sfc associated
with this disturbance and continued high pressure over the Rockies,
the pressure gradient will increase and result in stronger downslope
flow off the Cascades. This will result in even hotter temperatures
by Monday afternoon, with potentially 110-112 in Seattle and Olympia
and around 105 in Bellingham. Once again locations east of Lake
Washington will be affected more, with high temps around or just
above 115 possible. Model guidance is suggestive of a quick
transition to onshore flow at the Coast early Monday afternoon,
which may bring relief to those locations after a very hot morning,
however confidence is a bit low on the timing and strength of this
flow at present time.
Please continue to take this forecast very seriously and continue to
follow all calls to action, such as staying hydrated, avoiding
outdoor activity during the hottest portion of the day, and seeking
cooling centers when necessary. We will continue to post information
to our social media pages throughout the day. Refer to the fire
weather section of this AFD for more details on the extreme
temperatures in regards to fire danger.
The ridge continues to slowly nudge east into Tuesday, with the
shortwave coastal trough making better progress through the PacNW
coastal waters. This will result in better onshore flow with the
return of an overcast marine stratus deck over the Coast Tuesday
morning. Overall, the return to onshore flow and somewhat less of
the persistent ridge influence will result in high temps around 70
at the Coast and upper 80s to low 90s across the interior.
Kovacik
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...The beginning of the
long term forecast period on Wednesday will feature continued
upper level high pressure influence over the Pacific Northwest and
Northern Rockies, though much less so than previous days. In
addition, the shortwave trough lingering over the coastal waters
will help make for an even better marine push Wednesday morning-
essentially one that should bring low cloud cover to most of the
interior for a few hours in the morning. Wednesday will be the
coolest day of the week, although still quite warm with
temperatures in the low to mid 80s (upper 60s to mid 70s around
water).
Thereafter, a gradual warming trend is expected, with high
approaching 90 again towards the weekend. Ensemble guidance is
suggestive of broad ridging encompassing much of the Western US,
with a deepening trough east of the Mississippi. Although
temperatures will be nothing like the short term, it is best to
continue to plan for lingering heat related issues and impacts
for much of next week-although temperatures will be noticeably
cooler, they will still be much above normal.
Kovacik
&&
.AVIATION...Strong high pressure aloft will remain over the
Pacific Northwest today and tonight with southeasterly flow aloft
for Western Washington. At the surface, a thermal trough will
remain near the coast. The air mass will be dry and stable.
KSEA...Clear skies. Northerly wind 5-10 knots rising to 10-15
knots with higher gusts this afternoon then easing this evening.
Schneider
&&
.MARINE...A thermal trough will remain near the coast today. This
should be enough for a few hours of small craft advisory strength
northwest winds over the inner Coastal Waters later this afternoon
and evening. There could also be a few hours of small craft
advisory strength easterly winds near the West Entrance Strait of
Juan de Fuca Monday early morning.
The thermal trough will shift over the Inland Waters on Monday
and then into Eastern WA Monday night. There will be a southerly
flow reversal at the coast on Monday then increasing onshore flow
all waters Monday night. Small craft advisory strength winds are
likely for most of the waters with a good westerly push down the
Strait Monday night - gales are not out of the question.
An onshore flow pattern will prevail Tuesday through Thursday. A
surface low will move into the Offshore Waters on Tuesday then
weaken and push into the northern Coastal Waters Tuesday night.
Schneider
&&
.FIRE WEATHER...Record setting heat alongside dry and unstable
conditions will continue today and into early next across the area.
Current ERC values continue to suggest that only a few zones have
reached the 90th percentile, and these zones are generally the
mountain zones (658 and 659), however zone 656 in northern WA is
also above the 90th percentile. Comparing these zones to the dry and
unstable criteria needed for a fire weather headlines, while all
zones will see widespread Haines values of 6 today, the lowest RH
values look to remain confined to the higher elevations, which
should still have decent snowpack. The snowpack will prevent
dangerous fire weather conditions, and while criteria will not be
met on a widespread level at lower elevations within these zones,
localized areas could very well experience dangerous fire weather
conditions today and Monday. Conditions will be monitored closely
by incoming shifts and it's possible that headlines may need to
be issued if conditions appear widespread enough.
Current thoughts regarding the finer fuels remain in line with
the previous shift: Regardless of ERC values, it is safe to say
that finer fuels in the area, grass and shrubs, have certainly
cured and will do so further as current heat persists. This
creates a prime environment for roadside and brush fires and as
such, drivers are highly encouraged to check and secure anything
that may be dangling from any trailers or undercarriages, as these
may create sparks. Additionally, any smokers are strongly
encouraged to extinguish and leave butts in car ashtrays, as
flinging them out the window could also lead to roadside fires.
Kovacik/18
&&
.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed
until then.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Excessive Heat Warning until 9 PM PDT Monday for Admiralty Inlet
Area-Bellevue and Vicinity-Bremerton and Vicinity-Cascades
of Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties-Central
Coast-East Puget Sound Lowlands-Eastern Strait of Juan de
Fuca-Everett and Vicinity-Hood Canal Area-Lower Chehalis
Valley Area-North Coast-Olympics-San Juan County-Seattle
and Vicinity-Southwest Interior-Tacoma Area-Western Skagit
County-Western Strait of Juan De Fuca-Western Whatcom
County.
PZ...Small Craft Advisory from 4 PM this afternoon to 11 PM PDT this
evening for Coastal Waters From Cape Flattery To James
Island Out 10 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:41 AM PDT | Small Craft Advisory | SEW | 14 hr | |
| Jun 27, 3:16 PM PDT | Red Flag Warning | SEW | King, Lewis, Pierce, Skagit, Skamania, Snohomish and 1 more | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.